Heavy metal poisoning from dietary supplements
Type of Spiritual Experience
A description of the experience
Ann Clin Biochem. 2013 Sep;50(Pt 5):496-500. doi: 10.1177/0004563212473276. Epub 2013 May 29.
An unusual case of peripheral neuropathy possibly due to arsenic toxicity secondary to excessive intake of dietary supplements.
Barton A1, McLean B.
A 74-year-old woman presented to the neurology clinic with worsening of her longstanding peripheral neuropathy of unknown cause. There was below knee loss of spinothalamic sensation, reduced joint position of toes, absent below hips vibration sensation and absent ankle jerks.
Neurophysiology studies showed further progression of her axonal sensory neuropathy.
Urine and blood analysis previously carried out in Australia suggested elevated levels of arsenic.
After abstinence from seafood, a random urine sample was collected and this confirmed the elevation in urine arsenic (622.1 nmol/L, reference range <534 nmol/L).
The household water was found to be uncontaminated and the patient had no occupational or environmental exposure to arsenic.
On questioning the patient admitted to taking fish oils, omega-3 oils and glucosamine sulphate dietary supplements in excess of the recommended dosage. These supplements were identified as possible sources of arsenic and the patient was asked to stop all supplements. One month later the urine arsenic had reduced to 57.5 nmol/L.
There was an improvement in patient wellbeing, she no longer required Gabapentin for pain relief and the neurophysiology studies also showed improvement. Clinicians should consider heavy metal toxicity as a cause of peripheral neuropathy of unknown cause. A detailed patient history including all dietary supplements is essential to help elucidate the source of heavy metal toxicity.
KEYWORDS: Toxicology; neurological disorders